Menstrual Cycle Dysfunction Associated with Neurologic and Psychiatric Disorders

Their Treatment in Adolescents

Authors


Address for correspondence: Hadine Joffe, M.D., M.Sc., Massachusetts General Hospital, Room 2296, 185 Cambridge Street, Boston, MA 02114. Voice: +1-617-724-1849.
 hjoffe@partners.org

Abstract

Epilepsy, bipolar disorder, and migraines are common disorders that are often associated with disturbances in menstrual function in adolescent girls. Women with untreated epilepsy are more likely to have irregular menstrual cycles than are nonepileptic controls, indicating that the disease itself plays a role in the etiology of these reproductive abnormalities. In addition, many girls with these disorders require chronic maintenance treatment with agents that may perturb the hypothalamic-pituitary-ovarian axis. Valproate is a highly effective antiepileptic drug used widely to treat epilepsy, bipolar disorder, and migraines. Valproate induces features of the polycystic ovary syndrome (PCOS) in approximately 7% of women. Girls with epilepsy, and possibly bipolar disorder, appear particularly susceptible to developing PCOS features on valproate, perhaps on account of the relative immaturity of their hypothalamic-pituitary-ovarian axes. Antipsychotics are highly effective drugs used widely to treat adolescents with bipolar disorder, psychotic disorders, and behavioral disturbances. Some, but not all of the antipsychotic, induce hyperprolactinemia, which may result in oligo- or amenorrhea. Prolonged amenorrhea in association with hyperprolactinemia incurs significant risks for bone health in adolescent girls. Because of the potential reproductive health risks associated with use of specific antiepileptic drugs and selective antipsychotics, these agents are vital treatments for adolescents with severe illnesses. Use of these agents should be considered and weighed against the risk of using alternative agents, which have their own side effects, or not treating these serious neurologic and psychiatric disorders.

Ancillary